, Volume 61, Issue 1, pp 3–35

Fast Evaluation of Interlace Polynomials on Graphs of Bounded Treewidth


DOI: 10.1007/s00453-010-9439-4

Cite this article as:
Bläser, M. & Hoffmann, C. Algorithmica (2011) 61: 3. doi:10.1007/s00453-010-9439-4


We consider the multivariate interlace polynomial introduced by Courcelle (Electron. J. Comb. 15(1), 2008), which generalizes several interlace polynomials defined by Arratia, Bollobás, and Sorkin (J. Comb. Theory Ser. B 92(2):199–233, 2004) and by Aigner and van der Holst (Linear Algebra Appl., 2004). We present an algorithm to evaluate the multivariate interlace polynomial of a graph with n vertices given a tree decomposition of the graph of width k. The best previously known result (Courcelle, Electron. J. Comb. 15(1), 2008) employs a general logical framework and leads to an algorithm with running time f(k)⋅n, where f(k) is doubly exponential in k. Analyzing the GF(2)-rank of adjacency matrices in the context of tree decompositions, we give a faster and more direct algorithm. Our algorithm uses \(2^{3k^{2}+O(k)}\cdot n\) arithmetic operations and can be efficiently implemented in parallel.


Parameterized algorithm Tree decomposition Interlace polynomial Adjacency matrix Gaussian elimination 

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Fachbereich InformatikUniversität des SaarlandesSaarbrückenGermany

Personalised recommendations